Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Northern Indiana

January 11, 201711 counties in Indiana; 4 counties in Ohio

NWS Northern Indiana issued this special weather statement at Jan 11, 2017, 11:21 PM EST for 11 counties in Indiana; 4 counties in Ohio. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2017, 11:21 PM EST (04:21 UTC)
Expired
Jan 12, 2017, 1:15 AM EST
In force
114 min
Issued by
NWS Northern Indiana

Counties Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Miami County, IN, Wabash County, IN, Wells County, IN, Whitley County, IN, Allen County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 489 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
489 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

511 
WWUS83 KIWX 120421
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
1121 PM EST WED JAN 11 2017

INZ015>018-020-022>027-032>034-OHZ015-016-024-025-120615-
White-Wabash-Jay-Kosciusko-Huntington-Allen-Cass-Adams-Whitley-
Blackford-Wells-Fulton-Miami-Grant-Putnam-Van Wert-Paulding-Allen-
1121 PM EST WED JAN 11 2017

...A LINE OF showers and THUNDERSTORMS WILL AFFECT SOUTHEASTERN
FULTON... MIAMI...ALLEN...ADAMS...WABASH...SOUTHEASTERN
WHITE...WHITLEY... WELLS...SOUTHEASTERN
KOSCIUSKO...CASS...HUNTINGTON...JAY...
BLACKFORD...GRANT...PAULDING...ALLEN...VAN WERT AND PUTNAM
COUNTIES...

At 1117 PM EST, radar indicated showers and thunderstorms were
located along a line extending from near Winona Lake to near
Otterbein. Movement was east at 40 mph.

Wind gusts up to 45 mph are expected along and ahead of the line of
showers and thunderstorms late this evening and into the early
morning hours of Thursday. 

Locations impacted include...
Fort Wayne, Lima, Marion, Logansport, Huntington, New Haven, Peru,
Van Wert, Wabash, Bluffton, Decatur, Columbia City, Delphos,
Portland, Hartford City, North Manchester, Gas City, Winona Lake,
Ottawa and Berne.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 0 and 30.
 INTERSTATE 65 near MILE MARKER 185.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 252 and 316.
 INTERSTATE 75 between MILE MARKERs 119 and 141.

A period of heavy rainfall is also occurring with these showers and
storms, and may cause ponding of water on roadways. 

LAT...LON 4038 8523 4038 8586 4056 8587 4056 8637
      4069 8637 4069 8652 4074 8653 4070 8671
      4066 8677 4056 8677 4056 8697 4121 8579
      4116 8388 4065 8388 4068 8446 4073 8446
      4073 8480 4031 8481 4031 8522
TIME...MOT...LOC 0417Z 270DEG 35KT 4118 8578 4046 8709 

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jan 11, 6:56 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jan 11, 6:56 PM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
656 PM EST Wed Jan 11 2017

.SYNOPSIS...
Issued at 654 PM EST Wed Jan 11 2017

Rain showers will become more numerous overnight as a pair of
upper level disturbances begin to interact with a frontal boundary
approaching the region. Foggy conditions can also be expected
through this evening. Rain will continue into Thursday with
conditions drying out from west to east during the day.
Precipitation may end as a brief period of freezing drizzle across
southwest lower Michigan and northwest Indiana on Thursday. Dry
conditions are expected Thursday night through Friday evening.
There is still a good deal of uncertainty regarding freezing rain
chances this weekend, but the greater chances should be confined
to areas along and south of Route 24. Mild conditions can be
expected this evening in advance of the cold front as temperatures
rise through the 40s and 50s, with steady to slowly falling
temperatures for Thursday.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 342 PM EST Wed Jan 11 2017

Primary forecast challenges for the short term will be rain/iso
thunder tonight, and fog.

Strong low level thetae advection to continue tonight with axis of
highly anomalous moisture working into the area. Low clouds and fog
have overspread approximately southwest half of the area late this
afternoon, with some concern of patchy dense fog over the next
several hours across far southwest/western portions of the area.
Will monitor trends over next few hours for the need for any
advisories.

In terms of precipitation, a couple of distinct waves to bring
enhanced chances of rain. One of these waves skirting across the
Ohio Valley through early evening will bring greater coverage of
rain across far southeast sections. Another short wave across
northwest Illinois will race across southern lower Michigan this
evening also bringing an increase in rain shower chances. By mid
to late evening a larger scale upstream trough should allow for
strengthening low level frontogenesis forcing in association with
strong baroclinic zone located just northwest of the area. This
should result in an increase in rain showers and a potential of
more impressive rainfall rates late evening into the overnight
hours. Air mass advecting into the area will be characterized by
PWATS in excess of an inch, and concern persists for total
rainfall amounts in excess of an inch and possibly approaching
localized two inch amounts where stronger frontogenesis forcing
materializes. Favored area for these potential heavier rainfall
amounts still appears to be across southeast portions of the area,
roughly along and southeast of the US Route 24 corridor. Some
localized minor flooding will be possible with the corridors of
heavier rainfall, along with continued rises on some area rivers.
Will continue to carry isolated thunder mention into Thursday
morning with weak elevated instability.

Non-diurnal temp trends for this evening with temperatures rising
into the 40s and 50s, and even a chance at extreme south/southeast
making a run at the 60 degree mark for a time. Temps will drop
sharply across the northwest half overnight as frontal boundary begins
to progress through the area.

Rain will continue Thursday morning, with greatest
coverage/intensity across southeast half. One thing that will need
to be watched is the potential of a brief period of light freezing
rain/freezing drizzle across northwest portions of the forecast
area. Low levels should dry out rapidly, but enough moisture beneath
the frontal inversion and shallow cold air could promote a period of
freezing drizzle before precip ends. Temps on Thursday will be
steady to slowly falling.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 342 PM EST Wed Jan 11 2017

Dry conditions will develop by Thursday evening as a very dry
low/mid level air mass advects across the southern Great Lakes
region. A strong low level baroclinic will stall out just south
of the local area as a strong 1045 mb high becomes established
across the Great Lakes.

A rather complicated upper level flow evolution will commence for
the weekend with cut-off upper PV anomaly setting up across
southwest CONUS and a series of smaller scales waves approaching
from the northern stream. Consensus of medium range model guidance
remains suppressed enough with the boundary that icing concerns with
initial warm advection ramp up may not be a big issue as far
north as local area for Friday night/Saturday, but will maintain
chance PoPs for freezing rain mainly across the south. A period of
perhaps greater concern that will need to be watched is for some
time in the Sunday/Sunday night period when a leading stronger
warm advection wing could spread across the area with a risk of
some ice accumulation. Have opted to keep just chance PoPs with
any freezing rain mention at this time given low confidence in
timing and placement of warm advection wing type forcing. Cut-off
PV anomaly to eventually lift across central CONUS early next week
with greater chances of precip for local area, but an eventual
preference to liquid precip type for Monday-Tuesday. Any heavier
rainfall during this period may cause some renewed/aggravated
hydro concerns. Milder temperatures will be in store for the early
portions of next week as this upper PV anomaly approaches.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 652 PM EST Wed Jan 11 2017

Gradual improvement through the forecast period as warm sector
becomes more deeply established through the evening hours. Wind
shift detail associated with cold frontal passage and will also
aid to maintain low lifting condensation levels/IFR ceilings
dominant at least until midday Thursday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 11, 4:05 AM EST, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 AM EST WED JAN 11 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
405 AM EST WED JAN 11 2017 /305 AM CST WED JAN 11 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLOODING POTENTIAL WILL INCREASE THROUGH THE REMAINDER OF THIS
WEEK INTO THE UPCOMING WEEKEND AS SEVERAL RAIN EVENTS IMPACT THE
REGION. CHECK THE HYDROLOGIC OUTLOOK (ESFIWX) FOR DETAILS.

A PERIOD OF FREEZING RAIN REMAINS POSSIBLE LATE SATURDAY THROUGH
SUNDAY FOR PORTIONS OF THE SOUTHERN GREAT LAKES AND OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-121000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
405 AM EST WED JAN 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jan 11, 11:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1121 PM EST WED JAN 11 2017

INZ015>018-020-022>027-032>034-OHZ015-016-024-025-120615-
White-Wabash-Jay-Kosciusko-Huntington-Allen-Cass-Adams-Whitley-
Blackford-Wells-Fulton-Miami-Grant-Putnam-Van Wert-Paulding-Allen-
1121 PM EST WED JAN 11 2017

...A LINE OF showers and THUNDERSTORMS WILL AFFECT SOUTHEASTERN
FULTON... MIAMI...ALLEN...ADAMS...WABASH...SOUTHEASTERN
WHITE...WHITLEY... WELLS...SOUTHEASTERN
KOSCIUSKO...CASS...HUNTINGTON...JAY...
BLACKFORD...GRANT...PAULDING...ALLEN...VAN WERT AND PUTNAM
COUNTIES...

At 1117 PM EST, radar indicated showers and thunderstorms were
located along a line extending from near Winona Lake to near
Otterbein. Movement was east at 40 mph.

Wind gusts up to 45 mph are expected along and ahead of the line of
showers and thunderstorms late this evening and into the early
morning hours of Thursday.

Locations impacted include...
Fort Wayne, Lima, Marion, Logansport, Huntington, New Haven, Peru,
Van Wert, Wabash, Bluffton, Decatur, Columbia City, Delphos,
Portland, Hartford City, North Manchester, Gas City, Winona Lake,
Ottawa and Berne.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 0 and 30.
 INTERSTATE 65 near MILE MARKER 185.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 252 and 316.
 INTERSTATE 75 between MILE MARKERs 119 and 141.

A period of heavy rainfall is also occurring with these showers and
storms, and may cause ponding of water on roadways.

LAT...LON 4038 8523 4038 8586 4056 8587 4056 8637
      4069 8637 4069 8652 4074 8653 4070 8671
      4066 8677 4056 8677 4056 8697 4121 8579
      4116 8388 4065 8388 4068 8446 4073 8446
      4073 8480 4031 8481 4031 8522
TIME...MOT...LOC 0417Z 270DEG 35KT 4118 8578 4046 8709

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 12:29 AM ESTSpecial Weather StatementIWXAdams, Allen, Blackford, Grant, Huntington, Jay and 1 more61 min
Jan 12, 4:04 AM ESTSmall Craft AdvisoryIWX36 hr
Jan 12, 5:20 AM ESTFreezing Rain AdvisoryIWXElkhart, LaGrange, Marshall, Pulaski, Starke8 hr
Jan 12, 7:53 AM ESTSpecial Weather StatementIWXAllen, DeKalb, Noble, Whitley37 min
Jan 12, 4:26 PM ESTRiver Flood WarningIWXAllen, DeKalb5 days

Nearby

Special Weather Statements in Indiana, 2017Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.